Alert archive / Utah / High Wind Watches in 2010

High Wind Watch 6, NWS Salt Lake City, UT

June 15, 2010

NWS Salt Lake City, UT issued this high wind watch at Jun 15, 2010, 3:16 PM MDT. It took effect at Jun 16, 2010, 3:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 15, 2010, 3:16 PM MDT (21:16 UTC)
In effect from
Jun 16, 2010, 3:00 PM MDT
Expired
Jun 16, 2010, 4:26 AM MDT
In force
Issued by
NWS Salt Lake City, UT

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Jun 15, 10:28 AM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 10:28 AM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1028 AM MDT TUE JUN 15 2010

.SYNOPSIS...A WARMER AND DRIER AIRMASS WILL SETTLE INTO THE AREA
THROUGH WEDNESDAY MORNING. THE NEXT PACIFIC STORM SYSTEM WILL BRING
A STRONG COLD FRONT INTO UTAH WEDNESDAY AFTERNOON AND NIGHT. WARM
AND DRY SOUTHWEST FLOW WILL RETURN FOR THE WEEKEND.

&&

.DISCUSSION...BIG PICTURE OVERVIEW OF LATEST REGIONAL SATELLITE
LOOPS INDICATE CONTINUED PROGRESSION OF UPSTREAM TROUGH TOWARDS
THE NORTHERN GREAT BASIN STATES...SHORT WAVE RIDGE SHIFTING EAST
INTO COLORADO. COLD POOL OF AFOREMENTIONED TROUGH MOVING ONSHORE
VICINITY OF KSEA WITH A -31 CELSIUS POCKET AT 500MB...VERY COLD
FOR MID JUNE. PRE TROUGH ENVIRONMENT LOCALLY IS SLOWLY MOISTENING
UNDER DEEP SOUTHWEST FLOW ALOFT...WITH TRENDS IN ROOFTOP SOUNDER
INCREASING TO JUST OVER .50 INCHES HERE AT KSLC AFTER BOTTOMING
OUT CLOSER TO .40 INCHES OVERNIGHT. LEADING EDGE MID LEVEL BAROCLINIC
ZONE EVIDENT IN IR IMAGERY STRETCHING FROM SOUTHWEST MONTANA
THROUGH CENTRAL NEVADA.

ANTICIPATE ISOLATED CONVECTION TO DEVELOP OVER THE TERRAIN OF
NORTHERN UTAH TODAY AS SAID BAROCLINIC ZONE APPROACHES. SPC SHORT
RANGE ENSEMBLES INDICATE JUST ENOUGH INSTABILITY (500 J/KG MLCAPE)
AND SHEAR (UP TO 30KT EFFECTIVE BULK) COMBINED WITH AFOREMENTIONED
PWAT FOR DIURNAL DEVELOPMENT THIS AFTERNOON AND EVENING. FOCUS
EXPECTED TO BE OVER FAR NORTHWESTERN UTAH...BUT ISOLATED
CONVECTION POSSIBLE AS FAR SOUTH AS THE WASATCH PLATEAU. MOST
VALLEY AREAS ACROSS THE NORTH EXPECTED TO REMAIN DRY...BUT CAN'T
RULE OUT A STRONGER CELL OR TWO MOVING NORTHEAST OFF THE TERRAIN.
CURRENT FORECAST HANDLES THIS POTENTIAL WELL AND WILL LEAVE AS IS.

WILL BE ADDRESSING GOING HIGH WIND WATCH FOR NEED OF LIKELY UPGRADE TO
WARNING LATER THIS SHIFT. GUIDANCE IN LINE RAMPING UP STRONG 700MB
SOUTHWESTERLY FLOW WEDNESDAY AHEAD OF TROUGH...STRONG
FRONTOGENESIS OF BAROCLINIC ZONE ACROSS THE NORTH...AND RAPID
PROGRESSION OF COLD FRONT THROUGH NORTHERN/CENTRAL UTAH WEDNESDAY
AFTERNOON/NIGHT. ALL THIS POINTING TOWARDS A VERY WINDY DAY FOR
WESTERN/CENTRAL/SOUTHERN UTAH.

WILL ALSO BE FOCUSING ON HEIGHTENED THREAT OF ORGANIZED CONVECTION
WEDNESDAY AFTERNOON...BOTH IN THE PRE FRONTAL ENVIRONMENT INITIATING OFF
TERRAIN OF NORTHEASTERN UTAH...AND ALONG/BEHIND THE FRONT ACROSS
THE NORTH. SPC HAS ALREADY PLACED NORTHERN UTAH IN A SLIGHT RISK
FOR SEVERE THUNDERSTORM DEVELOPMENT...WITH CONCERNS HIGHLIGHTING
LINEAR DEVELOPMENT ALONG THE FRONT. LOOKS VERY ACTIVE WEDNESDAY
COMBINING SYNOPTIC WIND EVENT AND ADDED CONVECTIVE MICROBURST
THREATS.

BEHIND THE FRONT NAM INDICATES PRECIP WILL TURN TO ALL SNOW ABOVE
6500-7000FT...WITH UPWARDS OF 3/4" QPF FORECASTED ACROSS THE
NORTHERN MOUNTAINS. NAM BY FAR THE MOST BULLISH OF GUIDANCE
REGARDING QPF...INSTABILITY...AND BREADTH OF COLD POOL (-23
CELSIUS AT 500MB). ALTHOUGH NOT LIKELY...WINTER WEATHER ADVISORY
CAN NOT BE RULED OUT WEDNESDAY NIGHT AND THURSDAY MORNING FOR THE
NORTHERN MOUNTAINS.

WILL BE TAKING A VERY HARD LOOK AT 12Z GUIDANCE TODAY DUE TO
EXTENT OF AFOREMENTIONED CONCERNS.

NO UPDATES MADE OR PLANNED AT THIS TIME IN THE SHORT TERM.

&&

.AVIATION...SOUTH WINDS ARE EXPECTED TO PREVAIL AT THE SLC TERMINAL
THROUGH THE DAY TODAY. HOWEVER THERE IS A 20 PERCENT CHANCE THAT A
SHALLOW NORTHWEST LAKE BREEZE COULD UNDERCUT THE SOUTHWEST FLOW JUST
A FEW HUNDRED FEET ALOFT BETWEEN 20Z-00Z. ANOTHER CONCERN IS A 20
PERCENT THREAT OF HIGH BASED THUNDERSTORMS FROM ABOUT 23Z TO 03Z.

&&

.FIRE WEATHER...ANOTHER PACIFIC TROUGH WILL IMPACT THE EASTERN GREAT
BASIN WEDNESDAY INTO THURSDAY. THE ASSOCIATED SURFACE COLD FRONT
WILL REACH NW UTAH MIDDAY WEDNESDAY AND THEN SWEEP SOUTHEAST ACROSS
THE STATE WEDNESDAY AFTERNOON AND EVENING. SOUTHWEST WINDS WILL
BEGIN TO INCREASE SOMEWHAT TODAY WELL AHEAD OF THIS SYSTEM BUT WILL
BECOME INCREASINGLY STRONG WEDNESDAY JUST AHEAD OF THE FRONT AND
VERY STRONG BEHIND THE FRONT ACROSS THE NORTHWEST DESERTS WEDNESDAY
AFTERNOON. RH VALUES WILL DROP DOWN INTO THE LOW TEENS AND SINGLE
DIGITS BY WEDNESDAY AFTERNOON ACROSS CENTRAL AND SOUTHERN PORTIONS.
THE COMBINATION OF FUELS BEING CRITICAL ALONG WITH THE STRONG WINDS
AND LOW RHS HAS WARRANTED A RED FLAG WARNING FOR WEDNESDAY ALONG THE
UT/AZ BORDER.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
 NIGHT BELOW 6500 FEET FOR FIRE WEATHER ZONE 440.

     HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR UTZ004-005-015.

     HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR UTZ016-019.

     RED FLAG WARNING FROM NOON WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
 NIGHT FOR FIRE WEATHER ZONE 439.

WY...NONE.
&&

MERRILL/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 15, 4:50 AM MDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 AM MDT TUE JUN 15 2010

UTZ001>016-019>021-517-518-WYZ021-161200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
450 AM MDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WARMER AND DRIER CONDITIONS WILL DEVELOP OVER THE AREA TODAY. A
FEW THUNDERSTORMS ARE POSSIBLE TODAY ACROSS PORTIONS OF NORTHERN
AND CENTRAL UTAH. THESE STORMS MAY PRODUCE LOCALLY STRONG OUTFLOW
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT STORM SYSTEM WILL PUSH A COLD FRONT THROUGH UTAH
WEDNESDAY AFTERNOON AND EVENING...BRINGING A BRIEF PERIOD OF
COOLER TEMPERATURES TO THE AREA.

STRONG NORTHWEST WINDS ARE EXPECTED BEHIND THE FRONT WEDNESDAY
AFTERNOON THROUGH WEDNESDAY EVENING ACROSS NORTHERN AND PORTIONS
OF CENTRAL UTAH AND SOUTHWEST WYOMING. SOUTH OF THE FRONT...STRONG
SOUTH WINDS WILL DEVELOP FOR WEDNESDAY AFTERNOON AND EVENING.
THESE WINDS WILL LIKELY AFFECT WIND-SENSITIVE OPERATIONS. ACROSS
FAR SOUTHWEST AND SOUTH-CENTRAL UTAH...THE WINDS WILL COMBINE
WITH LOW HUMIDITIES AND CRITICALLY DRY FUELS TO PRODUCE EXTREME
FIRE WEATHER CONDITIONS.

IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS NORTHERN UTAH ON WEDNESDAY. THESE THUNDERSTORMS HAVE THE
POTENTIAL TO PRODUCE HAIL AND STRONG MICROBURST WINDS.

THE STORM SYSTEM WILL EXIT THE AREA THURSDAY WITH A RETURN TO
WARMER AND DRIER CONDITIONS FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:28 AM MDTRed Flag WarningSLC45 hr
Jun 15, 3:54 AM MDTHigh Wind WatchSLC11 hr
Jun 15, 3:16 PM MDTHigh Wind WarningSLC33 hr
Jun 15, 5:39 PM MDTSevere Thunderstorm WarningSLCBox Elder36 min

Nearby

High Wind Watches in Utah, 2010Every high wind watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.